High Wind, Lamb
- When
- May 17, 7:20 PM CST
- Where
- Lamb forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
Isolated thunderstorms developed in association with an upper level short wave that moved across the region during the afternoon and evening of the 17th. A wake low developed with one of these thunderstorms and produced a wind gust to 69 mph at a Texas Tech University West Texas mesonet site one mile northeast of Amherst (Lamb County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Isolated thunderstorms developed in association with an upper level short wave that moved across the region during the afternoon and evening of the 17th. A wake low developed with one of these thunderstorms and produced a wind gust to 69 mph at a Texas Tech University West Texas mesonet site one mile northeast of Amherst (Lamb County). No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 17, 5:33 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 633 PM CDT THU MAY 17 2012 .AVIATION... VFR CONDITIONS EXPECTED THROUGHOUT THE TAF CYCLE AS BREEZY SOUTHERLY WINDS EARLY THIS EVENING WILL DROP TO AOA 15 KTS SHORTLY AFTER SUNSET. HIGH-BASED THUNDERSTORMS MOVING EAST SOUTHEAST FROM THE HIGHER TERRAIN OF NEW MEXICO AND ACROSS THE WESTERN SOUTH PLAINS...COULD POSE A SLIGHT RISK FOR BRIEF WIND GUSTS AND RATHER LIGHT RAINFALL FOR KLBB IN THE NEXT COUPLE OF HRS. THAT IS IF THE ACTIVITY DOES NOT DISSIPATE WITH LACK OF DAYTIME HEATING. WILL OPT TO NOT ADD A PRECIP MENTION ATTM AND AMEND AS NECESSARY. BREEZY SOUTHERLY WINDS WILL RETURN TOMORROW AFTERNOON AS FEW VFR CLOUD DECKS DEVELOPS. && .PREV DISCUSSION... /ISSUED 319 PM CDT THU MAY 17 2012/ SHORT TERM... AN UPPER LEVEL LOW SPINNING OVER ERN COLORADO WILL CONTINUE TO MOVE TO THE EAST TONIGHT. SRN EXTENSION OF LIFT FROM THIS LOW/TROUGH COULD SKIRT THE NRN ZONES TONIGHT WITH POTENTIAL FOR SOME MID LEVEL CLOUD. SOME MID LEVEL INSTABILITY THIS EVENING COULD LEAD TO ISOLATED HIGH-BASED DRY THUNDERSTORMS ACROSS THE NWRN ZONES...AND AS WILL THUS KEEP THAT MENTION GOING IN THE FCST. FOCUS FOR FRIDAY THEN SHIFTS TO THE ERN ZONES AS THE DRYLINE MOVES EWD TOWARD THE ROLLING PLAINS. PROGGED INSTABILITY EAST OF THE DRYLINE MOVE TOWARD 1500 J/KG BUT MODELS HAVE THUS FAR BEEN CONSISTENT IN MAINTAINING A CAPPING INVERSION. 12Z NAM SHIFTING TOWARD A WEAKER CAP ACROSS THE ERN PANHANDLE WITH SOME LIGHT QPF PAINTED VCNTY BRISCOE AND HALL COUNTIES. WILL KEEP POPS IN THE 10 TO 15 PCT RANGE BUT SOMETHING TO LOOK AT THE NEXT COUPLE OF RUNS. MOS GUIDANCE CLOSE AND REASONABLE. OVERNIGHT LOWS WILL BE WARMEST OF THE WEEK SO FAR AS SOUTH WINDS LIKELY STAY UP IN THE 10 TO 20 MPH RANGE. DRY SOUTHWEST PUSH WEST OF AND VCNTY OF THE DRYLINE TO PUSH TEMPS INTO THE 90S FRI AFTN. LONG TERM... LITTLE OVERALL CHANGE EXPECTED WITH THIS FORECAST OVER PREVIOUS THINKING. BY FRIDAY EVENING...FLOW ACROSS THE REGION WILL BE SOUTHWESTERLY WITH A TROUGH AXIS FROM THE GREAT SALT LAKE DOWN INTO NORTHERN SONORA. NEGATIVELY TILTED LEAD LOBE EJECTS INTO THE CENTRAL PLAINS EARLY SATURDAY AS MAIN TROUGH AXIS WIDENS AND INTO SUNDAY. RIDGING BUILDS INTO THE REGION AROUND MID WEEK. TROUGH DIGS INTO THE WEST ONCE AGAIN MID TO LATE NEXT WEEK BRINGING WITH IT ANOTHER OPPORTUNITY FOR DISTURBED WEATHER. DRYLINE SHOULD BE ACROSS OUR EASTERN BORDER FRIDAY EVENING BUT CHANCES OF RECEIVING ANY PRECIPITATION ARE TOO LOW TO MENTION IN THE OFFICIAL FORECAST. DRYLINE RETREATS OVERNIGHT ONLY TO BE PUSHED EASTWARD AGAIN ON SATURDAY. AS LEAD TROUGH EJECTS INTO THE CENTRAL PLAINS...MOISTURE SHOULD BE DRAWN NORTHWARD MORE EFFECTIVELY EAST OF THE DRYLINE. THUS...WILL CONTINUE TO HOLD ON LOW END POPS IN THE NORTHEAST LATE SATURDAY. SEVERE RISK WILL BE CONDITIONAL BASED ON CONVECTIVE INITIATION BUT AMPLE INSTABILITY WILL BE IN PLACE IF THE DRYLINE PROGRESSES EAST A BIT SLOWER THAN ANTICIPATED. COLD FRONT STILL DUE IN ON SUNDAY MORNING AND THIS IS EXPECTED TO SERVE AS THE FOCUS FOR AFTERNOON SHOWERS AND TSTMS SUNDAY AFTERNOON. GUIDANCE HAS BEEN TRENDING FURTHER SOUTH WITH DEVELOPMENT BUT ALLOWING A OVERSPREADING OF SHOWER ACTIVITY BACK ACROSS THE CWFA SUNDAY NIGHT AS THE FRONT RETREATS WITH HIGHS IN THE 80S NORTH OF THE BOUNDARY. BY MONDAY...ANOTHER FRONTAL SURGE...THIS TIME...MORE DIRECTED ACROSS OKLAHOMA MAY INITIATE ANOTHER ROUND OF CONVECTION ACROSS THE EAST. BOTH THE GFS AND ECM SUGGEST POTENTIAL OF NORTHWEST FLOW STORMS BUT NEITHER SEEM TO DISPLAY A MORE TYPICAL INITIATION POINT / GEOSPATIAL ORIENTATION AND SO WILL KEEP QUIET ABOUT THOSE POP CHANCES AS WELL. TEMPERATURES QUICKLY WARM BACK INTO THE 90S FOR MID WEEK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 54 92 56 90 53 / 10 0 0 10 10 TULIA 59 93 60 92 55 / 10 10 10 10 10 PLAINVIEW 60 92 62 94 57 / 10 10 10 10 10 LEVELLAND 58 94 63 94 59 / 10 0 0 10 10 LUBBOCK 61 94 63 95 61 / 10 0 10 10 10 DENVER CITY 56 94 61 94 60 / 0 0 0 10 10 BROWNFIELD 58 94 64 96 63 / 0 0 10 10 10 CHILDRESS 62 93 63 94 62 / 10 10 10 20 20 SPUR 60 94 63 95 63 / 0 10 10 20 20 ASPERMONT 62 92 64 93 64 / 0 0 0 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1140 AM CDT THU MAY 17 2012 TXZ021>044-181645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1140 AM CDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED HIGH BASED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE EXTREME SOUTHWESTERN TEXAS PANHANDLE AND NORTHWESTERN SOUTH PLAINS. ALTHOUGH LITTLE RAINFALL IS EXPECTED SOME OF THESE STORMS MAY BE ABLE TO PRODUCE WIND GUSTS APPROACHING 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS MAY FORM ALONG A DRYLINE OFF THE CAPROCK SATURDAY AFTERNOON AND EVENING. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA SUNDAY AFTERNOON AND EVENING. SOME OF THESE STORMS ON SATURDAY AND SUNDAY COULD BE STRONG TO SEVERE. OUTSIDE OF THE WEEKEND...THE PROSPECTS FOR HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 552 PM CDT THU MAY 17 2012 TXZ027-028-172315- BAILEY-LAMB- 552 PM CDT THU MAY 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LAMB AND BAILEY COUNTIES... AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MULESHOE...MOVING EAST AT 20 MPH. WINDS UP TO 55 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3431 10284 3431 10220 3383 10243 3383 10303 TIME...MOT...LOC 2249Z 278DEG 17KT 3422 10273 JDV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT THU MAY 17 2012
TXZ027-028-180030-
BAILEY-LAMB-
628 PM CDT THU MAY 17 2012
...VERY STRONG WIND GUSTS POSSIBLE FROM THUNDERSTORMS MOVING INTO
BAILEY AND LAMB COUNTIES...
AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORM 15 MILES SOUTHWEST OF MULESHOE...MOVING
EAST AT 30 MPH.
WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM. SMALL HAIL IS ALSO
POSSIBLE.
GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW A MILE IN A FEW AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3419 10304 3431 10232 3383 10235 3383 10243
3390 10304
TIME...MOT...LOC 2327Z 272DEG 28KT 3408 10296
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
734 PM CDT THU MAY 17 2012
TXZ027-028-033-034-180130-
BAILEY-COCHRAN-HOCKLEY-LAMB-
734 PM CDT THU MAY 17 2012
...A STRONG THUNDERSTORM CONTINUES TO ROAM THE WESTERN SOUTH PLAINS
THIS EVENING...
AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF MORTON...MOVING SOUTHEAST AT 30
MPH. THIS STORM MAY APPROACH AREAS AROUND WHITEFACE...WHITHARRAL...
PEP...LITTLEFIELD...AND LEVELLAND BY 800 PM OR 830 PM.
PEA SIZE HAIL AND WINDS UP TO 55 MPH...WITH OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE LIKELY WITH THIS STORM.
GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW A MILE AT TIMES. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
LAT...LON 3399 10210 3339 10207 3338 10292 3385 10287
3398 10270
TIME...MOT...LOC 0031Z 326DEG 30KT 3381 10273
05The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371330.